You are funny. Smiles.
It is a hard question you are asking... hard because answers are going to vary unbelievably and you won't really have an answer in the end!
Chemo is administered as a 'protocol.' Chemo is just a generic term like 'medicine'. If a single chemo is given, it is titled by its chemical name. If combos are given, it is shortened to an acronym. I had the MAID protocol. This is Mensa, Adriomycin, something and Decadron. Can't remember the "I" chemical. Each individual serves a differnt purpose. Sometimes one chemical potentiates another chemical. Like regular medicines, each has its own side effects. And each chemical prescribed varies as to the cancer... same as diferent meds are used for different illnesses.
The way chemo is administered varies greatly also. For me, it was 5 full days of chemo continuously through IV and portacath and had to be in the hospital 24/7 for those five days. A portacath is a device surgically implanted and used to take blood samples and administer some types of chemo. Mine was implanted in my upper right chest area. I have read now that it can also be implanted in the upper arm area. The surface of it is under the skin. For me, the portacath had to be used because of one of the chemos... it lead directly to the heart and had to be administered this way, but I can not remember exactly why. ( nice to forget some details actually!). Some people take oral chemo... like a pill and do this at home like taking medicine on a certain schedule. Some go to the oncologist's office once a week and have a 'pus'. This is a process of taking chemo through a nedle and having it slowly pushed into a vein . Takes anywhere from 5-15 minuts to have it 'pushed' in.
Side effects vary just as greatly. The short terms ones like nasuea, loss of appetite, achiness and stuff generally show up on the second or third day after dosing. Lots of medicines to combat those symptoms! General fatigue begins after the first round of chemo and kind of buildss we go along. Loss of hair varies greatly. For some chemos, it is not a side effect. My mom had thinning hair only. I went bald.... on schedule and in one swoop. I also lost eyebrows and all hair like that. For me it was predictable. I was told it would happen after the third treatment and that is exactly what happened. Three days after the the third treatment it just all came out in clumps. MAID is a very, very harsh protocol. After that third treatment, I also lost sense of taste and sense of smell. These senses returned eventaully when all chemo was stopped. It was frightening to discover them gone, but can occur.
These are the best words I ever heard concerning chemo that made me understand whhy I was going through all the stuff I had to go through, and they came from a caring nurse:
Sometimes, Honey, we have to make you sicker in order to make you bbetter."
It helped me have a better attitude about what was happening. Give these words to your son when the time comes. Keep them planted in your own head, also.
So, kalsmom, a simple question with no simple answer, huh? Chuckles.
Connected with care